OTC Medications and Hearing Loss: Here’s What You Should Know

When you are feeling lower back aches or suffering from a headache, chances are you naturally reach for some OTC medication available in your cabinet? But did you know some OTC medications and hearing loss are related? 

At North Shore Hearing P.C., we often get asked by clients about whether certain products or illnesses can contribute to hearing loss. To set the record straight, we’ve put together a summary of the connection between certain OTC medications and hearing loss. 

We also how COVID may impact your hearing and what you can do about it. Read on to learn more and don’t hesitate to reach out to North Shore Hearing P.C. to schedule an appointment.

OTC Painkillers & Hearing Loss

Commonly used painkillers like aspirin, ibuprofen, and acetaminophen can cause damage to your hearing, even if it’s only a few times per week. In general, more than 450 different drugs (this includes prescription and over the counter) are considered ototoxic medications – a term used to describe something that is toxic to the ears.

Although medications like aspirin are a safe drug to use, too much of anything can turn into a hazard. Medical experts have known for decades that high doses of nonsteroidal anti-inflammatory drugs (NSAIDs) like aspirin, naproxen (Aleve), diclofenac (Voltaren), and ibuprofen (Advil) can damage hearing, but recently they discovered that moderate doses can affect hearing as well. Always speak to a doctor about your condition and symptoms before using medications.

Diuretics Can Cause Hearing Loss

Diuretics are medicines designed to lower the amount of fluid in the body. Doctors can prescribe diuretics for a number of conditions, including high blood pressure, glaucoma, and edema. Sometimes, however, these drugs can lead to tinnitus and temporary hearing loss. Unfortunately, the connection between these medications and hearing loss isn’t fully understood.

Prescription Antibiotics & Hearing Loss

A study in 2017 done by Oregon Health & Science University confirmed that a specific class of antibiotics called aminoglycosides have a 20% to 60% chance of causing permanent hearing loss.

Aminoglycosides work by targeting the ability of bacteria cells to make proteins, weakening them altogether. Discovered in 1943 by biochemist Selman Waksman, aminoglycosides are now widely available, cheap to produce, and very effective in saving lives.

However, due to their side effects, they are mostly used for the treatment of life-threatening infections. In addition to aminoglycosides, antibiotics that come from the “mycin” family – erythromycin, vancomycin, gentamicin, and neomycin – can damage hearing as well.

Hydroxychloroquine, Chloroquine, and Quinine Can Cause Temporary Hearing Loss

For several years, quinine has been used as an anti-malarial drug. Two synthetic drugs that tend to mimic its structure are hydroxychloroquine and chloroquine. These two drugs are often used off-label for lupus and other autoimmune diseases. In 2020, the FDA approved the short-term use of hydroxychloroquine for adults and children with COVID-19.

In either case, all of these drugs are associated with causing temporary hearing loss as well as tinnitus. These side effects are associated with the long-term use of the drugs. It’s worth noting that some people who have used these medications have experienced tinnitus and hearing loss within days of starting treatment. 

With regard to hearing loss and COVID-19, there have only been a few reported cases worldwide of hearing loss by patients who suffered from the ongoing coronavirus strain. If you do contract COVID-19, the recommendation is to receive a hearing screening immediately after to see if an early course of steroids is necessary. Studies show being administered steroids after receiving a viral infection offer the best chance of recovering from hearing loss.

How To Prevent Damage To Your Hearing?

When it comes to protecting your hearing, there are several simple steps you can take. Here are three things you should keep in mind when you visit your doctor.

  1. Ensure your doctor knows all your medications: Because you may be taking several prescribed medications from different doctors or a variety of OTC medications, it’s important to be clear to your physician about what medications you are taking. That way, they can inform you of any possible dangers from the unique combination.
  2. Spot early signs: If you are experiencing buzzing or ringing in your ears – or your existing tinnitus is worsening – that could be the first sign of trouble. However, before you decide to stop taking a drug, be sure to talk to your physician to make sure it’s safe to do so. Learn more about the most common signs of early hearing loss
  3. Consider non-drug alternatives: Reaching for a pill at the first feeling of pain can be counterproductive to your long-term health. Exercising regularly, stretching often, and practicing yoga are great ways of alleviating muscle pain. If you are experiencing a headache, try to drink lots of water (you could be dehydrated), practice mindfulness techniques to lower overall stress, or consider taking a nap to see if it helps alleviate the pain. 

Contact North Shore Hearing for More on OTC Medications and Hearing Loss

One of the best ways you can protect your hearing is with regular hearing exams at North Shore Hearing P.C. As you local audiologists and hearing experts, we offer a full range of services and solutions designed to determine if a hearing loss exists and the degree. If hearing loss is detected, we offer highly-effective solutions for all lifestyles, including hearing solutions for athletes, the best hearing aids for musicians, custom hearing molds, hearing solutions for swimmers, and virtually everyone else.

Contact North Shore Hearing P.C. today to learn more.

Leave a Comment

Your email address will not be published. Required fields are marked *